Iowa, 2003

Hail in Iowa, May 4, 2003

May 4, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:35 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 4, 1:35 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN MAY 4 2003

POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA.  SFC WRMFNT
HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS.
SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA
INTO SWRN IA LATER THIS AFTN AND EVE.  ALL PARAMETERS INDC A CLASSIC
TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA
APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA.  BUT WITH SFC LO
AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT
INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO
SERN IA.

AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS.  ON MONDAY...UPR LO
WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO
PSBL DURG THE DY.

HAVE NOT CHANGED EXTENDED MUCH.  CHC OF SHWRS AND THUNDERSTORMS
THURS AND AGAIN SAT NGT INTO SUN.

.OMA...NONE.

SMITH
Hazardous weather outlook, May 4, 11:30 AM CST, 4 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA.  AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING.	ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.

THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE.	THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.

SMITH

In the hours before

Local storm report, May 4, 2:15 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    8 W WAHOO                 NE   1.25 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 4, 2:40 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    1 NW DUNCAN               NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0323 PM    CEDAR BLUFFS              NE   .88 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY PUBLIC.

0328 PM    COLON                     NE   TORNADO
05/04/03   SAUNDERS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    10 SW WEST PT             NE   .88 INCH HAIL
05/04/03   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 2:56 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CEDAR BLUFFS              NE   1 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY STORM
                                          SPOTTER.

0350 PM    14 WSW (OMA)EPPLEY FLD OM NE   1.75 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0351 PM    5 NW GRETNA               NE   .88 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0353 PM    13 W (OMA)EPPLEY FLD OMAH NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0354 PM    4 S GRETNA                NE   .75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 3:07 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    5 SW GRETNA               NE   TORNADO
05/04/03   SARPY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 3:56 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
456 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    2 E CLARKSON              NE   .75 INCH HAIL
05/04/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0352 PM    4 E GRETNA                NE   .75 INCH HAIL
05/04/03   SARPY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0401 PM    5 S MILLARD               NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0401 PM    5 S MILLARD               NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0403 PM    7 SW OMAHA                NE   1 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0403 PM    7 SW OMAHA                NE   1 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0403 PM    15 W OMAHA                NE   1 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0404 PM    6 W OMAHA                 NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0404 PM    1 SW (OFF)OFFUTT AFB      NE   4.5 INCH HAIL
05/04/03   SARPY                          HWY 75 AND FAIRVIEW.
                                          REPORTED BY STORM
                                          SPOTTER.

0405 PM    10 N OMAHA                NE   1.5 INCH HAIL
05/04/03   DOUGLAS                        108TH AND CENTER.
                                          REPORTED BY STORM
                                          SPOTTER.

0406 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          105 AND GILES. REPORTED
                                          BY STORM SPOTTER.

0408 PM    OMAHA                     NE   .75 INCH HAIL
05/04/03   DOUGLAS                        84 AND BLONDO. REPORTED
                                          BY STORM SPOTTER.

0412 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0415 PM    PAPILLION                 NE   1.25 INCH HAIL
05/04/03   SARPY                          96 AND GILES. REPORTED
                                          BY STORM SPOTTER.

0416 PM    OMAHA                     NE   .75 INCH HAIL
05/04/03   DOUGLAS                        67 AND MAPLE. REPORTED
                                          BY STORM SPOTTER.

0417 PM    OMAHA                     NE   1 INCH HAIL
05/04/03   DOUGLAS                        75 AND MAPLE. REPORTED
                                          BY STORM SPOTTER.

0417 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0418 PM    PAPILLION                 NE   .75 INCH HAIL
05/04/03   SARPY                          36 AND 370. REPORTED BY
                                          STORM SPOTTER.

0419 PM    BELLEVUE                  NE   .88 INCH HAIL
05/04/03   SARPY                          CORNHUSKER AND 25 ST.
                                          REPORTED BY STORM
                                          SPOTTER.

0420 PM    PAPILLION                 NE   1 INCH HAIL
05/04/03   SARPY                          72 ST AND 370. REPORTED
                                          BY STORM SPOTTER.

0424 PM    3 S PLATTSMOUTH           NE   1.75 INCH HAIL
05/04/03   CASS                           REPORTED BY STORM
                                          SPOTTER.

0424 PM    BELLEVUE                  NE   2 INCH HAIL
05/04/03   SARPY                          25 AND CAPEHART.
                                          REPORTED BY STORM
                                          SPOTTER.

0428 PM    1 SW PLATTSMOUTH          NE   TORNADO
05/04/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0428 PM    (OFF)OFFUTT AFB           NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY PUBLIC.

0430 PM    1 SW PLATTSMOUTH          NE   TORNADO
05/04/03   CASS                           WEST OF PLATTSMOUTH
                                          HIGH SCHOOL. REPORTED
                                          BY STORM SPOTTER.

0436 PM    PLATTSMOUTH               NE   1 INCH HAIL
05/04/03   CASS                           24 AND MILL RD.
                                          REPORTED BY STORM
                                          SPOTTER.

0439 PM    PLATTSMOUTH               NE   1.25 INCH HAIL
05/04/03   CASS                           REPORTED BY STORM
                                          SPOTTER.

0440 PM    GLENWOOD                  IA   1.75 INCH HAIL
05/04/03   MILLS                          I-29 AND HWY-370.
                                          REPORTED BY STORM
                                          SPOTTER.

0450 PM    1 E COUNCIL BLUFFS        IA   1 INCH HAIL
05/04/03   POTTAWATTAMIE                  60 MILE AN HOUR WIND
                                          REPORTED BY SPOTTER.
Local storm report, May 4, 4:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    1 W HOWELLS               NE   FLOOD
05/04/03   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WATER ON THE ROAD.

0218 PM    LEIGH                     NE   FLOOD
05/04/03   COLFAX                         MAPLE CREEK. REPORTED
                                          BY HAM RADIO OPERATOR.

0218 PM    8 N SCHUYLER              NE   FLOOD
05/04/03   COLFAX                         WATER ON HWY 15.
                                          REPORTED BY PUBLIC.

0355 PM    3 N WESTON                NE   FLOOD
05/04/03   SAUNDERS                       SMALL STREAM FLOODING
                                          BETWEEN MALMO AND
                                          WESTON. REPORTED BY HAM
                                          RADIO OPERATOR.

0438 PM    5 W TABOR                 IA   .75 INCH HAIL
05/04/03   MILLS                          REPORTED BY STORM
                                          SPOTTER.

0457 PM    2 W GLENWOOD              IA   .75 INCH HAIL
05/04/03   MILLS                          HWY-370 AND I-29.
                                          REPORTED BY STORM
                                          SPOTTER.

0459 PM    TABOR                     IA   1 INCH HAIL
05/04/03   MILLS                          REPORTED BY STORM
                                          SPOTTER.

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
May 4, 4:20 PM CST
Where
Fremont County, Randolph
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.867, -95.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356750.